• adverse effect;
  • boceprevir;
  • direct-acting antiviral;
  • peginterferon;
  • ribavirin;
  • telaprevir


Antiviral therapy for chronic hepatitis C has dramatically changed with the advent of triple therapy incorporating direct-acting antivirals (DAAs) such as the protease inhibitors (PI) boceprevir and telaprevir. Such triple-therapy is associated with a new spectrum of side-effects which can hamper quality of life. These may lead to dosage reduction and sometimes discontinuation of therapy. This review presents practical tips to help manage adverse effects appropriately and efficiently. The main adverse effects causing discontinuation of therapy are varied. Although the most common adverse effects are the ‘flu’-like symptoms of fatigue, myalgia, fever and lassitude, these are usually easily managed and do not lead to treatment discontinuation. Cytopaenia, particularly anaemia, has emerged as perhaps the most troublesome side-effect. Cirrhotic patients are especially prone to moderate or severe anaemia with boceprevir and telaprevir triple-therapy regimens. Aggressive ribavirin dosage reductions, erythropoietin and blood transfusions are effective for managing anaemia. Skin rash can be controlled with moisturization and corticosteroid ointment. Rarely, dermatology consultation is required for further management. Anal discomfort, with or without diarrhoea, sometimes responds to barrier creams and haemorrhoidal ointments. Dysgeusia is treated by sipping water frequently, oral ointments and mouth washes to maintain salivary flow and oral hygiene. Successful adherence to treatment can be enhanced by a strong support network for the patient, including specially-trained hepatitis nurses and a multidisciplinary team incorporating pharmacists, counsellors and social workers.